Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 72, NWS Tucson, AZ

August 4, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 4, 2008, 2:05 PM MST for Pima County, Pinal County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2008, 2:05 PM MST (21:05 UTC)
Expired
Aug 4, 2008, 2:45 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 042105
SVRTWC
AZC019-021-042145-
/O.NEW.KTWC.SV.W.0072.080804T2105Z-080804T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF ORACLE...OR 11 MILES NORTHEAST OF ORO VALLEY...AND    
  MOVING SLOWLY NORTHEAST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BIOSPHERE 2.

LAT...LON 3276 11104 3281 11070 3250 11073 3248 11098
TIME...MOT...LOC 2104Z 220DEG 3KT 3255 11083

$$
2 follow-up statements
000 
WWUS55 KTWC 042123
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST MON AUG 4 2008

AZC019-021-042145-
/O.CON.KTWC.SV.W.0072.000000T0000Z-080804T2145Z/
PIMA AZ-PINAL AZ-
221 PM MST MON AUG 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR SOUTHEASTERN PINAL AND EXTREME NORTHEASTERN PIMA COUNTIES...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED EAST OF SADDLEBROOKE AND SOUTHWEST OF ORACLE. THIS STORM WAS 
MOVING SLOWLY TO THE NORTHEAST.

LAT...LON 3276 11104 3281 11070 3250 11073 3248 11098
TIME...MOT...LOC 2121Z 220DEG 3KT 3256 11082

$$
000 
WWUS55 KTWC 042141
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST MON AUG 4 2008

AZC019-021-042150-
/O.EXP.KTWC.SV.W.0072.000000T0000Z-080804T2145Z/
PIMA AZ-PINAL AZ-
240 PM MST MON AUG 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND EXTREME
NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 245 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE 
STORM SOUTHWEST OF ORACLE HAS DECREASED IN INTENSITY AND IS NO 
LONGER SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE AT 245 PM MST. 

LAT...LON 3276 11104 3281 11070 3250 11073 3248 11098
TIME...MOT...LOC 2140Z 220DEG 3KT 3257 11081

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:55 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 4, 12:55 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1255 PM MST MON AUG 4 2008

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK.
DAYTIME HIGH TEMPERATURES WILL TREND CLOSE TO NORMAL FOR EARLY
AUGUST.

&&

.DISCUSSION...CURRENT SATELLITE IMAGERY SHOWS CLOUDS THINNING OVER
NORTHERN PORTIONS OF THE CWA...WHILE STARTING TO SEE SOME CUMULUS
DEVELOPMENT OVER HIGHER TERRAIN OF GRAHAM...COCHISE...SANTA CRUZ AND
PIMA COUNTIES. CURRENT RADAR SHOWS A SINGLE CELL OVER SW GRAHAM.
STILL EXPECTING SHOWER AND THUNDERSTORM DEVELOPMENT TO BE
STUNTED...HOLDING OFF TO MID TO LATE AFTERNOON WITH MAJORITY OF
ACTIVITY EAST OF TUCSON. FURTHER SUPPORT FOR THIS WOULD BE THAT IT
APPEARS THERE IS ALREADY SOME THUNDERSTORM DEVELOPMENT IN WESTERN
NEW MEXICO. LOOKING OVER THE 12Z SOUNDING AGAIN...FORGOT TO MENTION
IN PREV DISCUSSION THAT LOOKS LIKE THERE WILL BE LITTLE STEERING
FLOW...SO ANY STORMS THAT DEVELOP ARE NOT GOING TO MOVE MUCH. THAT
SAID...MAIN CONCERN WOULD BE FOR FLASH FLOODING UNDER ANY STORMS
THAT DEVELOP...GIVEN THE LARGE AMOUNT OF PW.

NO SIGNIFICANT CHANGES PLANNED FOR FORECAST. PLEASE SEE PREV
DISCUSSION SECTION FOR FURTHER DETAILS.

&&

.AVIATION...EXPECT SCATTERED TSRA/SHRA TO DEVELOP THIS AFTERNOON AND
CONTINUING INTO THIS EVENING...AND MAINLY FROM THE KTUS VICINITY
EASTWARD. CLOUD DECKS GENERALLY 8-10K FT AGL WITH LOWER CEILINGS
VICINITY TSRA. VISIBILITIES AS LOW AS 1SM WITH THE STRONGEST STORMS.
BULK OF TSRA/SHRA TO END AFTER 05/07Z. LIGHT DIURNALLY DRIVEN
SURFACE WINDS OUTSIDE OF TSRA INTO TUESDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.PREV DISCUSSION...SOME CLEARING THIS MORNING OVER SOUTHERN PORTIONS
OF THE CWA THIS MORNING...WHILE CLOUDS REMAIN OVER SOUTHEAST
PINAL...GRAHAM AND GREENLEE COUNTIES FROM THE ACTIVITY OVERNIGHT.
THE 12Z KTWC SOUNDING SHOWS A FAIRLY SATURATED ATMOSPHERE WITH 1.75
PW VALUES AND INSTABILITY WITH LI VALUES OF AROUND -6. COUNTERING
THIS WOULD BE THE ATMOSPHERE SEEMS TO BE PRETTY WORKED OVER BY THE
OVERNIGHT ACTIVITY...BUT THE AFOREMENTIONED VALUES SUGGEST THAT SOME
RECOVERY MAY BE POSSIBLE. LOOKING AT CURRENT WATER VAPOR
IMAGERY...CLOCKWISE CIRCULATION CENTERED AROUND THE PIMA/COCHISE
COUNTY LINE WOULD SUGGEST THE HIGH CENTER IN THAT VICINITY. IF THIS
IS THE CASE...THUNDERSTORM DEVELOPMENT MIGHT BE LIMITED TO SOUTH OF
THE INTERNATIONAL BORDER.

LOOKING AT THE MODELS WOULD SUPPORT RECOVERY THEORY...BUT THEY DO
DISAGREE ON WHERE THIS RECOVERY WILL TAKE PLACE. CURRENT NAM OUTPUT
INDICATES ACTIVITY POPPING UP OVER THE EASTERN THREE COUNTIES OF THE
CWA WHILE CURRENT GFS OUTPUT PLACES PRECIP OVER GRAHAM...GREENLEE
AND SOUTHEASTERN PINAL....CURRENTLY WHERE THE BULK OF THE CLOUD
COVER IS. BOTH MODELS PROG HIGH PRESSURE REMAINING FAIRLY STATIONARY
OVER THE FOUR CORNERS REGION THROUGHOUT THEIR RESPECTIVE FORECAST
CYCLES...INDICATING CONTINUED MONSOON ACTIVITY.

INHERITED FORECAST SHOWS INITIAL DEVELOPMENT THIS AFTERNOON IN THE
NORTH AND EAST...BLENDING THE AFOREMENTIONED MODEL DATA...BEFORE
SPREADING WEST TO THE REMAINDER OF THE CWA DURING THE EVENING HOURS.
SEE NO REASON TO DEVIATE FROM THIS AT THIS TIME. BEYOND THE NEAR
TERM...GIVEN THE PROGGED POSITION OF THE HIGH...LOOKS LIKE A
STANDARD MONSOON FORECAST...CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY WITH SOME FINE TUNING IN THE NEAR TERM TO TAKE INTO ACCOUNT
RECENT ACTIVITY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 5:00 PM MST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
500 PM MST SUN AUG 3 2008

AZZ029-032>035-040930-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
500 PM MST SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

THERE IS AN INCREASING RISK OF SEVERE THUNDERSTORMS AND FLASH
FLOODING THIS EVENING. THUNDERSTORMS CONTINUED TO DEVELOP THIS
AFTERNOON...SOME ALREADY PRODUCING SEVERE WEATHER AND FLASH
FLOODING IN PARTS OF COCHISE COUNTY AND EARLIER AROUND SAFFORD.

THE AREAL COVERAGE OF STORMS WILL INCREASE ACROSS SOUTHEAST
ARIZONA THIS EVENING...IMPACTING CENTRAL AND EASTERN PIMA COUNTY
AS WELL AS PARTS OF SOUTHEAST PINAL AND SANTA CRUZ COUNTIES. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:26 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 3, 6:10 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 3, 6:28 PM MSTFlash Flood WarningTWCCochise92 min
Aug 3, 7:18 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 3, 7:44 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 3, 7:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 3, 8:17 PM MSTFlash Flood WarningTWCPima118 min
Aug 3, 10:15 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Aug 3, 11:20 PM MSTFlash Flood WarningTWCPima85 min
Aug 4, 7:53 AM MSTAreal Flood AdvisoryTWCPima112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.